pred. making me ill/doc wont give me hydrocortisone
Just diagnosed with empty sella, pit. atrophy and adrenal insufficiency. I gained 20lbs rapidly and am full of fluid. Blurred vision and headaches. I was given prednisone 2.5mgs. 2x daily. When I take only one pill [2.5] I have episodes of hot/sweating, dizzy spells,frequent urination, chest pains, worsening rapid heart rate with fluttering, stomach cramps, over acid stomach/reflux and distention,feelings of fear etc...My doc has told me hydrocortisone is for bad adrenals and mine is pituitary and it binds salt, so I need pred. I have low sodium and low bp and temps which are now all over the place too. A fever, then 5 min later, low. Also, Hashimoto's and low thyroid and on Armour. Please, advise. What can I do?
HC is the preferred replacement - it is chemically most like what the body makes - and since the half-life is short, it can be manipulated to mimic a normal diurnal rhythm.
Pred and dex have longer half lives and doses can *stack* where you actually still have some in the body when you take the next dose. I have not personally heard of taking pred in the afternoon for replacement purposes (as it can last up to 36 hours). You can eat with it to help avoid stomach upset.
If you have low sodium, then the normal course of action is to add fludrocortisone - florinef - a minercorticoid - so the body holds on to the sodium (I take salt tablets as well) to avoid having a crisis. After all, a crisis is low sodium.
Any corticosteroid can cause the adrenals to suppress - and the longer acting ones tend to be more of a problem.
It can cause AI (temporary or permanent) or even Cushing's (steroid induced - and in those that have tumors unknown, kick off everything).
I am not a fan of steroids either.
Steroids are a necessary evil in the treatment of SAI. What else am I supposed to take? Yes, they will suppress my adrenals, but what does it matter! My pituitary doesn't tell them to work anyway. They will/have atrophied over time with no signal. You say " cause adrenal fatigue" that is nothing compared to insufficiency. I wish I only had fatigue!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.